North Carolina, 2011

Flash Flood and Hail in North Carolina, May 24, 2011

May 24, 2011 · NWS RNK · 24 events in 8 counties and zones

Two distinct upper level storm systems passed through the area, one in the late morning, the second during the late afternoon and early evening. Each brought a round of active severe weather to the region.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
24

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

Two distinct upper level storm systems passed through the area, one in the late morning, the second during the late afternoon and early evening. Each brought a round of active severe weather to the region. Enough time passed after the exit of the first for afternoon heating to play a factor just prior to the arrival of the second. The earlier storms were primarily hail, while the second round consisted of strong damaging winds. Precipitation was also heavy with radar estimated rainfall from eastern Watauga county through northern Wilkes county ranging from 1 to 3.5 inches in several hours with flooding reported near Millers Creek.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at May 24, 9:31 AM EST, 2 hours 39 minutes earlier.

Area forecast discussion, May 24, 9:31 AM EST, 2 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
1031 AM EDT TUE MAY 24 2011

.SYNOPSIS...
A WARM AND MOIST AIR MASS WILL REMAIN IN PLACE THROUGH THE NEXT
SEVERAL DAYS AS HIGH PRESSURE OFF THE SOUTHEAST U.S. CONTINUES TO
BRING HUMIDITY INTO THE REGION. CHANCES FOR SCATTERED STRONG
THUNDERSTORMS AND LOCALLY HEAVY RAINFALL WILL CONTINUE EACH
AFTERNOON AS IMPULSES OF ENERGY EMERGE FROM DEVELOPING LOW
PRESSURE OVER THE CENTRAL U.S. A STRONGER COLD FRONT WILL
GRADUALLY APPROACH FROM THE WEST BY THE END OF THE WEEK WITH ADDED
ROUNDS OF SHOWERS AND THUNDERSTORMS INTO THE WEEKEND.

&&

.NEAR TERM /THROUGH TONIGHT/...
MORNING UPDATE RELECTS CATEGORICAL POPS AROUND AND DOWNSTREAM OF A
THUNDERSTORM COMPLEX CURRENTLY NEAR BLUEFIELD. COORDIATION WITH
SPC YIELDED THE ISSUANCE OF A SEVERE THUNDERSTORM WATCH FOR THE
ENTIRE FORECAST AREA. REGION OF GREATEST CONCERN THOUGH WILL BE ACROSS
THE SOUTHERN HALF OF THE REGION. HAVE REFLECT THE THREAT OF HAIL
AND DAMAGING WINDS IN THE WEATHER GRIDS. HAVE ALSO MADE MINOR
TWEAKS THE TEMPERATURE...DEW POINT...SKY COVER AND POP/WX GRIDS INTO
THE MID AFTERNOON.

PREVIOUS DISCUSSUION...
OVERALL PERSISTENCE FORECAST CONTINUES TODAY WITH
FOCUS FOR CONVECTION MAINLY TIED TO UPSTREAM IMPULSES AND ABILITY
OF INSTABILITY TO OVERCOME BOUNDARY LAYER WESTERLY FLOW. HAVE SEEN
MAJORITY OF TSRA NOW PASS TO THE NW WITH INIT S/W ALONG THE OHIO
RIVER EARLY THIS MORNING. HOWEVER EXPECT MAY SEE A FEW MORE
TRAILING SHRA/-TSRA FORM TOWARD DAYBREAK OVER THE MOUNTAINS UNDER
THIS FEATURE SO LEAVING IN SOME LOW CHANCE POPS FAR WEST EARLY.
NEXT S/W TROF NOW OVER ARKANSAS OF MORE CONCERN LATER TODAY AS IT
SLIDES ENE NEARING THE WEST BY THIS EVENING. MODELS AGAIN
STRUGGLING WITH PLACEMENT OF BETTER LIFT WITH MOST WANTING TO RUN
QPF ACROSS THE FAR NW WITH SOME SPILLOVER INTO THE NORTHERN ZONES
LATE IN THE DAY. HOWEVER LATEST HRRR HAS SOME SHRA/TSRA MOVING
ACROSS THE WEST EARLY IN THE AFTERNOON BEFORE FADING IN
DOWNSLOPE...WHILE THE LOCAL WRF MOST AGGRESSIVE IN LIFTING AN AXIS
OF DEEPER CONVECTION IN FROM THE WEST/SW BY LATE IN THE DAY AS
MIXING RELAXES AND DOWNSLOPE WEAKENS. SINCE NOT CLEAR CUT AGAIN
AND HAVE POTENTIAL FOR DEBRIS CLOUDS TO ALSO CAUSE
HEATING/INSTABILITY TO BE LESS...HAVE CONTINUED HIGHER CHANCES
WEST TODAY AND LIMITED THE SE TO ONLY ISOLATED COVERAGE FOR NOW.
AGAIN DECENT MID LEVEL WESTERLY JET/SHEAR BRINGS THE THREAT FOR
MULTICELL SVR POTENTIAL IF THE NAM CAPES OF 1000+ J/KG ARE
REALIZED SIMILAR TO MONDAY. THUS WILL KEEP SVR MENTION IN THE
HWO...IN LINE WITH THE LATEST SWODY1 WHICH PAINTS MOST OF THE AREA
IN SLIGHT RISK TODAY. DOWNSLOPE AND 85H TEMPS NEARING +19C SOUTH
AGAIN SUPPORT HIGHS CLOSE TO 90 SE IF CAN STAY WITH MORE SUN.
HOWEVER MOS HAS BEEN TOO WARM OF LATE ESPCLY GIVEN DEBRIS CLOUDS
SO STAYED CLOSER TO THE COOLER MET MOS TO SOME DEGREE WHICH KEEPS
THE FAR WEST IN THE 70S WITH 80S ALONG/EAST OF THE BLUE RIDGE
UNLESS INSOLATION IS MORE.

VORT DAMPENS AND PASSES TO THE EAST OVERNIGHT AHEAD OF THE
BACKDOORING COLD FRONT THAT SHOULD BE JUST NORTH OF THE AREA BY
MORNING. AGAIN BEST LIFT FOR TSRA OVER THE WEST PER BETTER LOW LEVEL
CONVERGENCE AND PERHAPS EAST/SE THIS EVENING WITH THE S/W REMNANT.
IN BETWEEN...LIKELY ISOLATED COVERAGE BLUE RIDGE GIVEN DOWNSLOPE AND
WEAK SUBSIDENCE. HOWEVER IF WESTERN CONVECTION ORGANZES MORE EARLY
ON THEN COULD SEE A CLUSTER OF STORMS MOVE OUT THRU THE BLUE RIDGE
SO SOMETHING TO WATCH. OTRW LOW CHANCE POPS THAT SHOULD DIMINISH
AFTER MIDNIGHT. LOW TEMPS SIMILAR TO THE PAST FEW NIGHTS WITH LOWS
MAINLY IN THE 60S UNDER DEBRIS CLOUDS WITH A FEW 50S IN THE VALLEYS
PENDING DEGREE OF FOG COVERAGE.

&&

.SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/...
SUB-TROPICAL RIDGE WILL REMAIN OFF THE SOUTHEAST US COAST.
VERY WARM AND UNSETTLED WEATHER WILL CONTINUE ACROSS OUR REGION.
SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP AHEAD OF A STORM
IN THE CENTRAL PLAINS. PLENTY OF MOISTURE AND POTENTIAL INSTABILITY
REMAINS OVER THE AREA WITH FORECAST PWATS OF 1.25 TO 1.50 INCHES
ALONG WITH AFTERNOON HEATING CAPES AROUND 1000 J/KG ON VARIOUS
MODELS. SWODY2 HIGHLIGHTS THE POTENTIAL FOR SEVERE STORMS WITH MAIN
THREATS LARGE HAIL AND DAMAGING WINDS.

KEPT THE HIGHEST POPS ACROSS THE NORTH DUE TO TERRAIN FORCING AND
PROXIMITY TO THE BEST FORCING. PLAYED HIGH TEMPERATURES CLOSE TO
ADJMET WITH READINGS FROM AROUND 80 IN THE NORTHWEST TO NEAR 90
DEGREES IN THE SOUTHEAST. QUESTIONS ON WHETHER CONVECTION FORCES
BACKDOOR FRONT SOUTH AND HOW FAR WEDNESDAY AFTERNOON INTO WEDNESDAY
NIGHT. WENT WITH MILD LOWS WEDNESDAY NIGHT FROM AROUND 60 DEGREES
TO THE MID 60S.

LOW PRESSURE AREA OVER THE CENTRAL U.S. WILL PUSH INTO THE OH
VALLEY ON THURSDAY WITH TRAILING FRONTAL BOUNDARY PUSHING EAST.
AIRMASS ACRS THE SOUTHERN APPALACHIANS WILL REMAIN UNSTABLE AND
FAVORABLE FOR SCATTERED DIURNAL AND MESOSCALE DRIVEN CONVECTION.
STORMS COULD AGAIN BE SEVERE OR HEAVY RAIN MAKERS WITH THE
POSSIBILITY OF LOCALIZED FLASH FLOODING..ESPECIALLY WITH THE GROUND
VERY WET FROM RECENT RAINS. HIGHS ON THURSDAY WILL VARY FROM THE
LOWER 80S IN THE MOUNTAINS TO THE LOWER 90S IN THE PIEDMONT.
SHORTWAVE MOVING ACROSS THE REGION WILL RESULT SCATTERED CONVECTION
WITH BEST CHANCES ACROSS THE NORTHWEST. LOWS THURSDAY NIGHT WILL
VARY FROM AROUND 60 TO THE MID 60S.

&&

.LONG TERM /FRIDAY THROUGH MONDAY/...
FRIDAY THROUGH SATURDAY THE REGION WILL REMAIN IN A VERY PROGRESSIVE
FLOW PATTERN. ANTICIPATE VARIOUS OCCURRENCES OF DISTURBANCES MOVING
THROUGH THE GENERAL SW-W PATTERN INTO OR NEAR THE AREA...IN ADDITION
TO A DIURNAL CONVECTION PATTERN. THE RESULT WILL BE DAILY CHANCES OF
SHOWERS AND STORMS WITH PERIODS OF GREATER COVERAGE IN ASSOCIATION
WITH DISTINCT WAVES. A STRONGER WAVE GOES THROUGH OUR AREA DURING
THE SATURDAY INTO SATURDAY NIGHT TIME FRAME. THIS WAVE ALSO WILL
BRING A COLD FRONT THROUGH THE REGION WITH SLIGHTLY COOLER AND DRIER
HIGH PRESSURE ENTERING THE AREA SUNDAY INTO MONDAY.

&&

.AVIATION /14Z TUESDAY THROUGH SATURDAY/...
BRIEF VSBY REDUCTION IN FOG WILL CONTINUE AT KDAN/KLYH FOR ANOTHER
HOUR OR TWO BEFORE IFR/MVFR CONDITIONS MIX OUT TO VFR UNDER MID
AND HIGH CLOUDS THIS MORNING. ELSW LOOKING AT CONTINUED VFR EARLY
THIS MORNING WITH ONLY A PATCH OR TWO OF FOG AT KLWB.

AXIS OF DEEPER MOISTURE REMAINS TO THE WEST EARLY THIS MORNING
WITH ONE IMPULSE PASSING TO THE NW AND THE NEXT APPROACHING THE TN
VALLEY. THIS HAS CAUSED SHRA/TSRA TO DEVELOP JUST WEST OF THE
MOUNTAINS AND SHOULD SLIDE EAST AND LIKELY AFFECT THE WESTERN TAF
SITES THRU LATE MORNING OR EARLY AFTERNOON BEFORE THE SHRA FADES.
THIS NEXT IMPULSE TO THE SW WILL QUICKLY APPROACH FROM THE WEST
BY AFTERNOON SPREADING A CANOPY OF HIGH/MID CLOUDS ACROSS MUCH OF
THE AREA PER BUFKIT RAOBS. THIS IN COMBO WITH LOW LEVEL WESTERLY
FLOW MAY TEND TO HELP REDUCE WIDESPREAD CONVECTIVE COVERAGE THIS
AFTERNOON. THEREFORE AT THE PRESENT TIME...FLIGHT RESTRICTIONS TO
ANY PARTICULAR TERMINAL FORECAST POINT DUE TO CONVECTIVE ACTIVITY
IS TOO LOW TO WARRANT RESTRICTION TO VISIBILITY OR CEILING INTO
MVFR RANGE...BUT SOME WIDELY SCATTERED/ISOLATED RESTRICTIONS WILL
LIKELY OCCUR IN THE VICINITY OF THE STRONGER
SHOWERS/THUNDERSTORMS...ESPECIALLY AFTER REGENERATION OCCURS BY
LATER THIS AFTERNOON. LATEST LOCAL WRF AND THE HRRR MODELS HOWEVER
SHOW MORE OF A MCS TYPE FEATURE CROSSING FROM THE WEST BETWEEN MID
AFTERNOON AND EARLY EVENING SO ADJUSTED TIMING OF THE CB MENTION
IN THE CURRENT FORECAST.

LITTLE CHANGE IN THE OVERALL WEATHER PATTERN IS EXPECTED FOR THE
REST OF THE WEEK INTO SATURDAY. BROAD SOUTHWEST FLOW WILL RESULT IN DAILY
SCATTERED SHOWERS AND THUNDERSTORMS...WHICH WILL BE MOST NUMEROUS
IN THE MOUNTAINS. THEREFORE...WHILE PREDOMINATELY VFR WEATHER
SHOULD DOMINATE...BRIEF PERIODS OF IFR/LIFR WILL BE POSSIBLE EACH
DAY IN THE VICINITY OF THE STORMS...AS WELL AS AREAS OF LATE
NIGHT/EARLY MORNING MVFR FOG IN THE SHELTERED LOW LYING AREAS OF
THE PIEDMONT AND IN THE MOUNTAIN VALLEYS.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...JH/MC
NEAR TERM...DS/JH
SHORT TERM...KK
LONG TERM...DS/KK
AVIATION...JH/MC/WERT
Hazardous weather outlook, May 24, 9:35 AM EST, 2 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
1035 AM EDT TUE MAY 24 2011

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-251445-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-
CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-
PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE-
GREENBRIER-
1035 AM EDT TUE MAY 24 2011

...SEVERE THUNDERSTORM WATCH 354 IN EFFECT UNTIL 5 PM EDT THIS
AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THERE IS A CONTINUED SLIGHT RISK OF SEVERE THUNDERSTORMS WEDNESDAY
AFTERNOON AND EVENING WITH DAMAGING WINDS AND LARGE HAIL POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, May 24, 11:02 AM EST, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1202 PM EDT TUE MAY 24 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1200 PM     HAIL             FRIES                   36.72N 80.97W
05/24/2011  E0.88 INCH       CARROLL            VA   PUBLIC

&&

TW
Local storm report, May 24, 11:13 AM EST, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1213 PM EDT TUE MAY 24 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1210 PM     TSTM WND DMG     GALAX CITY              36.67N 80.92W
05/24/2011                   CITY OF GALAX      VA   PUBLIC

            TREES DOWN NORTH OF TOWN.

&&

TW
Local storm report, May 24, 11:24 AM EST, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1224 PM EDT TUE MAY 24 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1200 PM     TSTM WND DMG     6 SE ROCKY MOUNT        36.94N 79.81W
05/24/2011                   FRANKLIN           VA   LAW ENFORCEMENT

            TREES DOWN NEAR TOWN OF SONTAG.

&&

TW
Local storm report, May 24, 11:38 AM EST, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1238 PM EDT TUE MAY 24 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1229 PM     HAIL             PENHOOK                 36.98N 79.63W
05/24/2011  E1.00 INCH       FRANKLIN           VA   PUBLIC

&&

TW
Local storm report, May 24, 11:49 AM EST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1249 PM EDT TUE MAY 24 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1245 PM     TSTM WND DMG     SMITH MOUNTAIN LAKE STA 37.09N 79.59W
05/24/2011                   BEDFORD            VA   LAW ENFORCEMENT

            TREES DOWN SOUTH PART OF LAKE AREA.

&&

TW
Local storm report, May 24, 12:10 PM EST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
110 PM EDT TUE MAY 24 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1242 PM     DENSE FOG        5 E STUART              36.63N 80.19W
05/24/2011                   PATRICK            VA   LAW ENFORCEMENT

            TREES DOWN IN PATRICK SPRINGS.

&&

TW

The radar

The Roanoke radar (KFCX), 72 km away, was scanning. The volume nearest the first event began at 17:08 UTC.

Open the radar archive at this moment

Event by event

12 hail, 10 thunderstorm wind, 1 funnel cloud, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, Rockingham

When
May 24, 12:10 PM EST
Where
Rockingham County, 0.56 mi W of Spray
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
36.520, -79.760

Several trees reported down just north of Eden.

Hail, Ashe

When
May 24, 2:25 PM EST
Where
Ashe County, Fleetwood
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
36.300, -81.520

Hail, Wilkes

When
May 24, 2:28 PM EST
Where
Wilkes County, 0.56 mi E of Vannoy
Measured
1.5 in hail
Reported by
CoCoRaHS
Coordinates
36.320, -81.240

Hail, Wilkes

When
May 24, 2:48 PM EST
Where
Wilkes County, Traphill
Measured
1.75 in hail
Reported by
Post Office
Coordinates
36.350, -81.030

Hail, Surry

When
May 24, 3:03 PM EST
Where
Surry County, 4.5 mi W of Mountain Park
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
36.370, -80.930

Hail, Surry

When
May 24, 3:10 PM EST
Where
Surry County, 0.89 mi SE of State Rd
Measured
1.5 in hail
Reported by
Public
Coordinates
36.310, -80.860

Funnel Cloud, Yadkin

When
May 24, 3:21 PM EST to 3:25 PM EST
Where
Yadkin County, 0.56 mi E of Boonville
Reported by
Amateur Radio
Coordinates
36.230, -80.710

Funnel cloud reported.

Hail, Surry

When
May 24, 3:23 PM EST
Where
Surry County, 0.69 mi S of Fairview
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
36.320, -80.720

Thunderstorm Wind, Wilkes

When
May 24, 3:25 PM EST
Where
Wilkes County, 0.69 mi N of Traphill
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
36.360, -81.030

Several trees were blown down.

Hail, Surry

When
May 24, 3:32 PM EST
Where
Surry County, 1.49 mi NNE of Siloam
Measured
1 in hail
Reported by
Public
Coordinates
36.300, -80.560

Hail occurred on Atkinson Road.

Hail, Stokes

When
May 24, 3:53 PM EST
Where
Stokes County, 0.89 mi NW of Poplar Spgs
Measured
1 in hail
Reported by
Public
Coordinates
36.290, -80.330

Up to quarter size hail along Musket Drive.

Hail, Stokes

When
May 24, 4:02 PM EST
Where
Stokes County, 0.89 mi NW of Germanton
Measured
1 in hail
Reported by
Public
Coordinates
36.280, -80.240

Quarter-size hail covered the ground on Boles Road.

Hail, Ashe

When
May 24, 4:52 PM EST
Where
Ashe County, Glendale Spgs
Measured
2 in hail
Reported by
Public
Coordinates
36.350, -81.380

Hail, Watauga

When
May 24, 4:55 PM EST
Where
Watauga County, 1.31 mi WSW of Boone
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
36.210, -81.700

Hail, Watauga

When
May 24, 4:58 PM EST to 5:00 PM EST
Where
Watauga County, 0.69 mi S of Perkinsville
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
36.210, -81.670

Dime to quarter size hail fell just north of Boone.

Thunderstorm Wind, Wilkes

When
May 24, 5:49 PM EST to 6:00 PM EST
Where
Wilkes County, 0.56 mi E of Congo to 0.29 mi ESE of Millers Creek
Measured
60 kt (69 mph) estimated gust
Property damage
$10,000
Reported by
State Official
Coordinates
36.170, -81.260

High winds from thunderstorms brought down some trees onto power lines west of Millers Creek and several trees at locations eastward for several miles through the town. Trees and power lines were also reported down in the Traphill, Austin and Thurmond areas by a local newspaper.

Thunderstorm Wind, Surry

When
May 24, 6:10 PM EST
Where
Surry County, 2.98 mi NNE of Zephyr
Measured
50 kt (58 mph) estimated gust
Reported by
Department of Highways
Coordinates
36.410, -80.800

Two large trees were blown down along Crossroads Church Road.

Flash Flood, Wilkes

When
May 24, 6:15 PM EST
Where
Wilkes County, Millers Creek to 1.28 mi NE of Millers Creek
Cause
Heavy Rain
Reported by
Fire Department/Rescue
Coordinates
36.180, -81.230

Several roads in the Millers Creek area were flooded with 6 to 10 inches of moving water. Roads affected included Highway, Boone Trail and Hensley Eller Road.

Thunderstorm Wind, Yadkin

When
May 24, 6:40 PM EST
Where
Yadkin County, 0.35 mi ENE of Hamptonville
Measured
55 kt (63 mph) estimated gust
Reported by
State Official
Coordinates
36.101, -80.764

A number of trees were blown down in the Hamptonville area.

Thunderstorm Wind, Rockingham

When
May 24, 7:10 PM EST to 7:20 PM EST
Where
Rockingham County, 0.89 mi NE of Foushee
Measured
55 kt (63 mph) estimated gust
Reported by
Department of Highways
Coordinates
36.290, -79.640

Strong outflow from thunderstorms brought down trees on Elm Grove Church Road and along Mizpah Church Road.

Thunderstorm Wind, Rockingham

When
May 24, 7:15 PM EST
Where
Rockingham County, 0.8 mi SE of Eden Tri City Arpt
Measured
50 kt (58 mph) estimated gust
Reported by
Department of Highways
Coordinates
36.511, -79.691

Several trees were blown over along Fieldcrest Road near Eden.

Thunderstorm Wind, Yadkin

When
May 24, 7:30 PM EST
Where
Yadkin County, 2.79 mi NE of Shacktown
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
36.143, -80.559

Trees were blown down on the grounds of Forbush High School.

Thunderstorm Wind, Caswell

When
May 24, 7:40 PM EST
Where
Caswell County, 0.89 mi SW of Park Spg
Measured
50 kt (58 mph) estimated gust
Reported by
Post Office
Coordinates
36.470, -79.410

Numerous large tree limbs were reported down.

Thunderstorm Wind, Rockingham

When
May 24, 7:55 PM EST
Where
Rockingham County, 2.97 mi S of Ellisboro
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
36.287, -79.979

Several large trees were reported down on Brandy Trace Lane east of Belews Lake.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2011Every state in 2011This day in weather historyWarnings in North Carolina, May 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 310170, 309945, 309968, 309953, 309948, 309951, 310180, 309954, 310172, 309955, 309965, 309960, 309966, 309958, 309962, 310184, 310185, 309942, 310192, 310206, 310211, 310218, 310228, 310234.